For Immediate Release: September 12, 2018
Vermont Department of Health
802-951-5153 / 802-863-7281
Recent Accidental Overdoses Lead to Warning about Street Drug Use
BURLINGTON — Following several apparent overdose deaths in Rutland County and additional overdose incidents around Vermont, all within a 72-hour span, state health officials are warning people who use street drugs to take extra care to reduce the risk of accidental overdose, and to have the overdose reversal medicine naloxone (Narcan®) on hand.
“If you use street drugs, or know someone who does, do everything you can to prevent an accidental death,” said Health Commissioner Mark Levine, MD. “The most important thing is to stay alive. Our message to people who are using is simple – you just cannot know what is in drugs you get from the street. If you are using, please use less, don’t use alone, have Narcan available, and absolutely call 911 if someone won’t wake up or is in distress.”
According to reports from Health and law enforcement, at least two deaths involved people inhaling drugs. While investigators can’t yet say with certainty which drugs are involved, the Health Department can confirm that cocaine with fentanyl has been a cause of death in the state. Autopsies are underway by the Office of the Chief Medical Examiner. Toxicology test results are pending.
"Be aware of the current danger out there," said Dr. Levine. “We are concerned that fentanyl is now being mixed with a variety of illegal substances, like cocaine and methamphetamine. This broadens an already difficult problem.” According to Health Department data, illicit fentanyl is involved in two-thirds of all opiate-related fatalities. Cocaine is present in one-third of accidental and undetermined opioid-related deaths.
“We are doing all we can to help people find the care and treatment they need and want for recovery from substance use disorder, but it can only happen if you are alive to take that step,” Dr. Levine said.
If you use street drugs, the Health Department advises:
- Do not use alone – have someone with you who can give naloxone and call 9-1-1 to save your life.
- Use only one drug at a time.
- Cut the amount that you use at one time.
- Don't mix heroin with alcohol or benzos (benzodiazepines).
- Test the strength of the drug before using the whole amount.
- Inject less if it feels too strong.
The Health Department continues its work to equip citizens and emergency responders with emergency overdose rescue kits containing naloxone as part of its opioid overdose prevention program.
For more information about naloxone and Vermont’s opioid overdose prevention program, visit healthvermont.gov/response/alcohol-drugs/narcan-naloxone-overdose-rescue
Opioid-related Fatalities Data Brief: healthvermont.gov/sites/default/files/documents/pdf/ADAP_Data_Brief_Opioid_Related_Fatalities.pdf
# # #